Alert archive / Indiana / Special Weather Statements in 2020

Special Weather Statement, NWS Northern Indiana

November 10, 2020LaPorte County, Indiana

NWS Northern Indiana issued this special weather statement at Nov 10, 2020, 7:21 PM CST for LaPorte County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 10, 2020, 7:21 PM CST (01:21 UTC)
Expired
Nov 10, 2020, 7:45 PM CST
In force
24 min
Issued by
NWS Northern Indiana

County LaPorte County, IN

The radar

The Northern Indiana radar (KIWX), 89 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -271 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-271 m²/s²
0-3 km storm-relative helicity
-158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

516 
WWUS83 KIWX 110121
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
821 PM EST Tue Nov 10 2020

INZ003-004-012-110145-
La Porte-St. Joseph-Starke-
821 PM EST Tue Nov 10 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST.
JOSEPH...NORTHERN STARKE AND CENTRAL LA PORTE COUNTIES...

At 820 PM EST/720 PM CST/, radar indicated strong thunderstorms were
located along a line extending from near Malden to Goodland. Movement
was east at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
La Porte, New Carlisle, Kingsford Heights, Wanatah, Hanna, Kingsbury,
Thomaston, South Center, Salem Heights, Fish Lake, South Wanatah,
Tracy, Stillwell, Union Mills and Haskell.

&&

LAT...LON 4148 8693 4172 8641 4141 8657 4132 8693
TIME...MOT...LOC 0120Z 254DEG 36KT 4137 8707 4078 8728 

$$

HAIL...0.25
WIND...50MPH

CR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Nov 10, 5:28 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Nov 10, 5:28 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
628 PM EST Tue Nov 10 2020

.SYNOPSIS...
Issued at 323 PM EST Tue Nov 10 2020

South winds will continue to increase into this evening ahead of a
strong cold front. South to southwest winds of 20 to 30 mph with
gusts to 40 to 45 mph are possible. Showers and isolated
thunderstorms will increase later this evening as the cold front
approaches. A few of the showers may produce wind gusts in excess of
50 mph. Rain showers will diminish from west to east overnight as
the cold front moves through, with a transition to mainly dry
conditions with seasonable temperatures through Friday.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 323 PM EST Tue Nov 10 2020

Vigorous upper level short wave across eastern Nebraska is beginning
to acquire negative tilt as it lifts northeast into western Iowa
this afternoon. Steady uptick in linear convective activity past
several hours as this short wave kicks out to the northeast. RAP
mesoanalysis indicates a narrow axis of 1000+ J/kg sfc based CAPE
immediately ahead of the surface front. The line has taken on QLCS
characteristics over past few hours. Expecting strongest
convection in this line to migrate northeast coincident with
stronger upstream forcing lifting to the northeast. Still
expecting some diminishment in strength of this line as it enters
local area, although still some concern for brief window of
surface/near surface based instability across NW Indiana early
this evening. Even with weak sfc/near sfc based instability,
robust and strengthening shear profiles (50 knots effective
shear) may be enough for isolated severe potential to affect areas
across western third of the forecast area this evening. Main risk
would be isolated damaging winds although cannot completely rule
out brief tornado given magnitudes of 0-3km line normal shear
around 30 knots. Isolated severe threat should be mainly in the
00Z-05Z window. A few rain showers may persist behind the front
overnight, as lagging low level frontal zone and low level
moisture gradient slows its eastward progression in response to
stronger mid/upper level forcing lifting northeast across the
northern Great Lakes.

In addition to the convective potential this evening, wind gusts
will be the other big concern. Decent mixing ahead of the front has
allowed for some 35 mph gusts across the area past few hours and
expecting continued magnitude of these gusts remainder of the
afternoon, possibly increasing into the 40 to 45 mph across the
west. Some brief potential of 40 to 45 mph gusts may also exist with
frontal passage in the 02Z-05Z period as fairly strong pressure rise
surge builds across the southern Great Lakes. Given track of above
forcing, most preferred location for higher end gusts of 45+ mph
still appears to be across NW half of the area, although any
location across N IN/S Lower MI/NW Ohio may be susceptible to these
gusts with any showers mixing winds to the sfc. Will maintain
current wind advisory headline as is, although this may need to be
expanded southward and will continue to monitor observational
trends.

Winds diminish late tonight into early Wednesday with decreasing
clouds and more seasonable conditions setting up.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 323 PM EST Tue Nov 10 2020

Upper flow deamplifies somewhat for Thursday as next Pacific
trough approaches. This short wave will be moisture starved and
will keep dry conditions going through Thursday night. Pattern
remains very progressive into Friday/Saturday with indications in
medium range models of next Pacific wave drawing up more
appreciable low level moisture by Saturday. Have maintained mid-
range chance PoPs for this period. Otherwise, precip chances look
minimal after the weekend with upper ridging building once again
across western CONUS.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 619 PM EST Tue Nov 10 2020

Dwindling instability through the late evening, though upstream
line appears sufficiently organized and with high bulk deep layer
shear had timed the line of storms into the KSBN region starting
around 02 UTC. Anticipate further decay as line approaches KFWA
with shra arrival around 04 UTC. Ramped low level flow/gusts
remain significant in advance of the convective line this evening.
Large scale subsidence behind cold frontal passage with
lessening/veering gradient winds as Plains ridge edges into
southwest portion of Upper Great Lakes by the end of the forecast
period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 1 AM EST /midnight CST/ Wednesday for
     INZ003>009-012>016.

MI...Wind Advisory until 1 AM EST Wednesday for MIZ077>081.

OH...NONE.
LM...Gale Warning until 5 AM EST Wednesday for LMZ043-046.

&&

SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Nov 10, 2:57 PM CST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
357 PM EST Tue Nov 10 2020

INZ003>009-012>016-MIZ077>081-112100-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Berrien-Cass MI-St. Joseph MI-
Branch-Hillsdale-
357 PM EST Tue Nov 10 2020 /257 PM CST Tue Nov 10 2020/

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST /MIDNIGHT CST/ WEDNESDAY...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

A line of showers with embedded thunderstorms is expected to move
across the area this evening. An isolated strong to severe storm is
possible, mainly west of Interstate 69. The main threat would be
isolated damaging wind gusts. Confidence in severe weather is low.

In addition, south to southwest wind gusts to 45 mph are possible
through this evening outside of any showers or storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any measured wind gusts over 50 mph
and any wind damage.

INZ017-018-020-022>027-032>034-OHZ001-002-004-005-015-016-024-025-
112100-
Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-
Grant-Blackford-Jay-Williams-Fulton OH-Defiance-Henry-Paulding-
Putnam-Van Wert-Allen OH-
357 PM EST Tue Nov 10 2020

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Tonight.

A line of showers and isolated thunderstorms is expected to move
across the area late this evening into the early overnight. An
isolated strong to severe thunderstorm is possible this evening,
mainly west of Interstate 69. The main threat would be isolated
damaging wind gusts, but confidence in severe weather is low.

Even outside of showers and storms, wind gusts to 40 mph are
possible through this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any measured wind gusts over 50 mph
and any wind damage.

LMZ043-046-112100-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
357 PM EST Tue Nov 10 2020

...GALE WARNING IN EFFECT UNTIL 5 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

An isolated thunderstorm is possible this evening. Wind gusts in
excess of 40 knots are possible w

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Conditions hazardous to small craft are possible Wednesday morning
and again early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 10, 6:48 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Northern Indiana
748 PM EST Tue Nov 10 2020

INZ003-012-013-020-110145-
La Porte-White-Starke-Pulaski-
748 PM EST Tue Nov 10 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WHITE...WESTERN
PULASKI...WESTERN STARKE AND SOUTHWESTERN LA PORTE COUNTIES...

At 747 PM EST/647 PM CST/, radar indicated strong thunderstorms were
located along a line extending from Hopkins Park to Milford. Movement
was northeast at 55 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Monticello, Knox, Monon, North Judson, Brookston, Wolcott,
Francesville, Medaryville, La Crosse, Ripley, Reynolds, Chalmers,
Lomax, Smithson, English Lake, Denham, Brems, Indiana Beach, Clarks
and Sitka.

This includes Interstate 65 between mile markers 185 and 198.

&&

LAT...LON 4084 8710 4084 8699 4091 8699 4091 8693
      4137 8693 4143 8661 4074 8671 4074 8675
      4073 8676 4072 8675 4071 8676 4069 8675
      4068 8676 4068 8674 4066 8678 4057 8677
      4056 8709
TIME...MOT...LOC 0047Z 237DEG 48KT 4109 8761 4063 8768

HAIL...0.25
WIND...50MPH

CR
Special weather statement, Nov 10, 7:21 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
821 PM EST Tue Nov 10 2020

INZ003-004-012-110145-
La Porte-St. Joseph-Starke-
821 PM EST Tue Nov 10 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST.
JOSEPH...NORTHERN STARKE AND CENTRAL LA PORTE COUNTIES...

At 820 PM EST/720 PM CST/, radar indicated strong thunderstorms were
located along a line extending from near Malden to Goodland. Movement
was east at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
La Porte, New Carlisle, Kingsford Heights, Wanatah, Hanna, Kingsbury,
Thomaston, South Center, Salem Heights, Fish Lake, South Wanatah,
Tracy, Stillwell, Union Mills and Haskell.

&&

LAT...LON 4148 8693 4172 8641 4141 8657 4132 8693
TIME...MOT...LOC 0120Z 254DEG 36KT 4137 8707 4078 8728

HAIL...0.25
WIND...50MPH

CR

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 6:48 PM CSTSpecial Weather StatementIWXPulaski, Starke, White57 min
Nov 10, 7:00 PM CSTSpecial Marine WarningIWX90 min
Nov 10, 7:01 PM CSTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph44 min
Nov 10, 7:39 PM CSTSpecial Weather StatementIWXPulaski, Starke, White51 min
Nov 10, 7:42 PM CSTSevere Thunderstorm WarningIWXLaPorte, Marshall, Saint Joseph, Starke48 min
Nov 10, 8:23 PM CSTSpecial Weather StatementIWXCass, Fulton, Marshall37 min
Nov 10, 8:28 PM CSTSpecial Weather StatementIWXElkhart, Saint Joseph47 min
Nov 10, 9:13 PM CSTSpecial Weather StatementIWXLaGrange47 min
Nov 10, 9:55 PM CSTSpecial Weather StatementIWXSteuben50 min
Nov 11, 3:09 AM CSTSmall Craft AdvisoryIWX7 hr

Nearby

Special Weather Statements in Indiana, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.